Investigation of incidental hypercalcaemiaBMJ 2009; 339 doi: https://doi.org/10.1136/bmj.b4613 (Published 20 November 2009) Cite this as: BMJ 2009;339:b4613
All rapid responses
A parathyroid adenoma is not clearly identified in all patients with
primary hyperparathyroidism and these patients may benefit from medication
that lowers the serum calcium. Joshi et al only mention surgical treatment
in their case report , although medical treatment of primary
hyperparathyroidism has been an important breakthrough and is now a good
treatment option for selected patients .
A 75-year-old woman presented with a 12-month history of episodic upper
abdominal pains associated with vomiting. Her past medical history
included epigastric abdominal hernias, gallstone pancreatitis with
subsequent laparoscopic cholecystectomy, colonic Crohn’s disease,
hypertension and mastectomy for carcinoma of the breast. She
localised her pains to the site of the upper abdominal wall and initially
her symptoms were attributed to be gastrointestinal cause. A CT scan of
her abdomen confirmed the presence of multiple hernias of the abdominal
wall but no evidence of obstruction. Routine blood tests including, renal
function, liver function and thyroid function were all normal save for an
elevated serum calcium concentration of 2.80 (reference range 2.10 to
2.60) mmol/l. A subsequent serum parathyroid level was also raised at 22
(reference range 1.0 to 7.0)pmol/l and her urinary 24-hour calcium was
normal. A diagnosis of primary hyperparathyroidism was made. However, a
radionuclide scan and neck ultrasound scan failed to reveal a parathyroid
adenoma and the surgeon was not keen to operate without clear evidence of
an adenoma. Given the age, co morbidity and absence of a parathyroid
adenoma our patient was treated with cinacalcet. This drug decreases
parathyroid hormone concentration, which leads to a reduction in the serum
Within two months of commencing treatment our patient’s serum calcium
concentration was down to 2.33mmol/l and her parathyroid hormone level had
decreased to16pmol/l. Her episodes of abdominal pain had become less
frequent and not as intense.
Although cinacalet is licensed for the treatment of secondary
hyperparathyroidism it can also be used for primary hyperparathyroidism
where surgery is not appropriate.
While it will be important to collect long term data, cinacalcet is
already proving to be a safe and well tolerated medical treatment for
selected patients with primary hyperparathyroidism. This is an
important option for symptomatic patients or those with complications of
hyperparathyroidism, and who are not good candidates for surgery. This
applies to many of the elderly and those in whom a parathyroid adenoma has
not been confidently localized.
(1) Joshi D, Center J.R and Eisman JA.Investigatiion of incidental
hypercalcaemia. BMJ 2009:339:b4613
(2) Khan A, Grey A, Shoback D. Medical management of asymptomatic
primary hyperparathyroidism: proceedings of the third international
workshop. J Clin Endocrinol Metab. 2009 ;94:373-81
(3) British National Formulary 58 September 2009 p542 section
(4) Peacock M, Bolognese MA, Borofsky M, Scumpia S, Sterling LR,
Cheng S, Shoback D.Cinacalcet treatment of primary hyperparathyroidism:
biochemical and bone densitometric outcomes in a five-year study. J Clin
Endocrinol Metab. 2009;94:4860-7.
The patient is a relative of one of the co authors.
Editorial note: Patient consent obtained.
Competing interests: No competing interests
In an otherwise excellent review (1), the authors unfortunately
perpetuate two oft-quoted misconceptions that have no real evidence base.
First, they state that "raised concentrations of calcidol" (>150nmol/L)
may result in hypercalcaemia. In fact, levels in the 150-200nmol/L range
are entirely within the physiological range for humans living active
outdoor lives in sunny climates (such as their own local beach
lifeguards), who are likely more representative of ancestral human
behaviour than current office-based lifestyles (2). Moreover, there are
simply no credible reports of Vitamin D toxicity in the modern literature,
even with chronic daily Vitamin D intakes up to 10,000 IU and serum
calcidol levels of up to 700nmol/L (3). Hypercalcaemia is only observed
with synthetic Vitamin D analogs, such as Calcitriol, or as a result of
the Calcium component of combined Calcium+D preparations.
Second, they also list milk-alkali syndrome (MAS) among the causes of
hypercalcaemia. However, there have been no credible reports of
hypercalcaemia resulting from MAS in the modern era. What is commonly
forgotten is that standard treatments for peptic ulcer disease in early
part of the last century comprised not just copious amounts of milk,
cream, Bismuth, Magnesium oxide and Sodium (NOT Calcium) bicarbonate, but
also strictly-enforced bed rest for several weeks (4). So why is true MAS
not seen any more? One (less likely) hypothesis is that “milk ain’t what
it used to be” in respect of calcium content. Most probably, the bed rest
contributed to "immobilisation hypercalcaemia", a phenomenon that is still
seen in hospitalised 21st century patients, though the authors have
omitted to list it (5).
Inadvertent overdose of any calcium-containing product (including both
standard products intended for treatment of osteoporosis risk and more
alkaline ones for relief of dyspepsia) can induce metabolic alkalosis and
comprises a significant proportion of the hypercalcaemic cases admitted at
our institutions. However, to define these cases as MAS is not only
historically inaccurate, but is also faintly obscurantist in respect of
the general physician readership.
1. Joshi D, Center JR, Eisman JA. Investigation of incidental
hypercalcaemia. BMJ 2009;339:b4613.
2. Hollis BW, Wagner CL, Drezner MK, Binkley NC. Circulating Vitamin
D3 and 25-hydroxyvitamin D in humans: an important tool to define adequate
nutritional Vitamin D Status. J Steroid Biochem Mol Biol 2007;
3. Vieth R. Vitamin D and cancer mini-symposium: the risk of
additional vitamin D. Ann Epidemiol 2009;19:441-445.
4. Medarov BI. Milk-alkali syndrome. Mayo Clinic Proc 2009; 84:261-
5. Labossiere R, Hintzke C, Ileana S. Hypercalcemia of
immobilization. J Am Med Directors Assoc 2009;10:284-285.
Competing interests: No competing interests